I’m not a teacher and this is the last thing you’d want to hear from one, I’m sure. I am going to tell you my own experience with just one pain killer I’ve used for the many years of back and leg pain. Fentanyl. If you are thinking of using it, don’t. If your doctor prescribes it, tell him you want something else. Read the fact sheets I have added to this post, please!
I had two failed surgeries on my back in February and March 1999. The surgeon professed to be the best in Houston, and as you might know, Houston is famous for its medical center. After many years of pain, my friend begged me to go to this doctor and during the visit he assured me he could make me pain free. It was a miracle! I knew something was wrong when I woke up from the first surgery to see the doctor rush in, throw back my covers and ask if I could feel this or that. Still doped up from anesthesia, I don’t remember what I replied, but he seemed relieved. Checking in later for another MRI he reported that I needed another operation, basically a repeat. After the second fiasco I was in the shower and my husband noticed the bandage was leaking…it was spinal fluid. I was sent home with three drugs, one was a tiny 25mg Duragesic Patch of Fentanyl. With these three drugs I had no pain but I could not get out of bed I was so doped up.
From 2000-2014 I was on an ever increasing dose of the Fentanyl patch. Around 2012 I was up to 150 mg patches applied every other day. This was to keep me from having pain, but it never really worked all that well. It was ruining my kidneys, I was on oxygen and kept falling asleep, (feel free to laugh) on the toilet because I was so constipated. I couldn’t sleep in bed at night and started watching or listening to the tv to distract me from the pain. Besides the patches I was taking Hydrocodone (Vicodin), and handfuls of Advil. Seriously, it’s hard to imagine that unless you’ve had chronic nonstop pain. The last year of Fentanyl I had to stop all medications except the patches because my kidneys were in such bad shape. Now I cannot take aspirin, ibuprofen or more than two Tylenol a day. I rarely take any pain medication unless I’m in the hospital.
I was addicted to the Fentanyl because if I was supposed to have a new patch and the stores were out for my prescription, I ended up in the ER. My body would go into convulsive movements and sometimes I couldn’t even sit still or control my actions. Sometimes my limbs were unmovable. My husband and daughter saw me in these states and it was embarrassing and frightening. Texas and Colorado had strict rules for obtaining prescriptions. You had to have a triplicate form picked up by your hand and sign a paper at the office of a pain doctor. In 2014 Colorado changed the rules as to what type of doctor could prescribe Fentanyl. That was actually the best thing that happened to me because I ran out of patches. I couldn’t find a local doctor who was able to prescribe it. I had two weeks of withdrawal after using a week old 25mg patch that kept falling off. Of course it was dry and useless, but my desperate mind wouldn’t throw it away.
A nurse friend of my daughter’s said she heard of a new clinic opening forty-five minutes away. I called immediately and they said to come in the next morning. Meeting the doctor and a psychologist, they decided I had already been through the worst part of withdrawal, even congratulating me on doing it myself, as if I had any choice. They said I could start using a fifteen mg patch and cut down to ten and then five, etc, but I didn’t want to. I did take the script just in case. I was an addict, don’t forget. Funny to think of being a grandmother, age 67, being an addict. But there’s no other word for it.
Probably the worst thing of all about the addiction was when my husband died and we had a funeral and Celebration of Life planned. That morning was what I called a patch day. In my nervousness ( I don’t do funerals) I showered and forgot to replace the patch. I took no other meds with me for the day and the funeral was in another town about an hour away. I was rolled down to the front row of an old, very small room that served as my husband’s hometown funeral home. It was crowded with people standing all around. People came up to me, as you would expect, but I couldn’t really talk to anyone. My legs started moving a little. I couldn’t control them. I also had stomach problems. I wasn’t crying at all. Emotionally I was prepared, but physically my body was getting out of control.
My son had to roll me to the door and outside. By that time my legs were completely out of control and I feared it would only get worse. My grandkids’ soccer coach came to the rescue and drove me home. I took the patch and some other meds immediately but it was too late. I ended up in the ER at three in the morning. It took two shots of Valium for my body to stop moving. The second one was after the nurse knew about the funeral. I’m sure the lack of patch wasn’t the only problem. I completely missed the celebration of life we planned, the stories told by relatives and friends, and grieving with them. The guilt still resides in my heart.
This is long, I know. I just want you to be aware. Aware of doctors to check them out thoroughly, medications and their side effects, and how easily it is to get addicted. Pain is horrible I know. I’ve been there. As I am now, my back and legs are mostly numb. Sounds bad, but I’d rather not walk than live with that pain again.
Please read the fact sheets here. Be your own health advocate. Thanks for reading.